High Wind, Eddy County Plains
- When
- April 12, 11:15 AM MST to 12:55 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A potent shortwave trough brought westerly high winds to the Guadalupe and Delaware Mountains and portions of southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent shortwave trough brought westerly high winds to the Guadalupe and Delaware Mountains and portions of southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 10:22 AM MST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1222 PM CDT Tue Apr 12 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Tue Apr 12 2022
Winds will gust 30-40KTS through 00Z at most TAF sites, perhaps a
little higher at CNM. Winds will diminish some after 00Z but
remain gusty through the night, shifting from a northwesterly
direction after 12Z as a cold front moves through the area. MVFR
VIS due to BLDU is possible, but a well mixed boundary layer will
keep the dust dispersed so will hold off introducing into the TAFs
until confidence increases.
Hennig
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 339 AM CDT Tue Apr 12 2022
Today a powerful mid-latitude cyclone will eject out of the nrn
Rocky Mtns onto the nrn High Plains. S of the cyclone a strong
mid- level jet will be oriented from ern AZ-ne NM-nw KS with a
highly anomalous surface low coming e out Co into nrn KS during
the day. This will favor deep wly flow across the CWFA today with
mixed layer winds as strong as 35-45kts across SE NM/nw PB. MSLP
gradient/7h height gradients support low end high wind parts of SE
NM/Upper Trans Pecos and wind advisory just e and s including srn
parts of Lea Co/nw-w PB and we will issue wind advisory there. In
the Davis Mtns above 6kft winds will be strongest after 00Z/Wed
when 7h winds increase to around 50kts by 09Z/Wed. Cross section
analysis across GDP Mtns support high winds thru 18Z/Wed. Wind
headlines are complicated and we will attempt to simplify the
message some by extending high wind warning through 18Z Wed for
GDP Mtns and issuing high wind warning for Davis Mtns above 6kft
starting 00Z/Wed. The Pacific cold front will move through Wed AM
with yes even drier air! It will still be windy Wed, but probably
below advisory level and temps will be about 10-15 degrees cooler
than Tue.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 339 AM CDT Tue Apr 12 2022
Wednesday night, a reprieve from the breezy conditions is expected
as surface high pressure slides to the east of the area in the
wake of Wednesday's front, with a much cooler morning expected
early Thursday with lows ranging from the mid 30s north to around
50 degrees across far southern zones. The cooldown, however, will
be short-lived as southerly to southwesterly surface flow resumes
Thursday, with highs expected to rebound to a couple degrees above
normal in the mid 70s to mid 80s for most, with 90s through the
Rio Grande Valley. Aloft, zonal flow will be the rule late this
week through the upcoming weekend, with the warming trend expected
to continue, with highs in the 80s and 90s by Saturday and Sunday.
Some guidance indicates the potential for a weak cold front to
try to backdoor into the area Saturday night, however, a lee
trough on Sunday will result in westerly downslope flow,
mitigating any potential effects from the aforementioned front,
with highs for Easter Sunday expected to be in the mid 80s to
lower 90s for most. Sunday night into Monday, a stronger cold
front is currently progged to move through the region, which would
result in a round of gusty northeasterly winds as well as much
cooler, slightly below normal temperatures to start next week.
Unfortunately, no precipitation is expected through the extended,
with continued very dry conditions and above normal temperatures
maintaining the potential for intermittent elevated and critical
fire weather conditions until further notice.
&&
.FIRE WEATHER...
Issued at 339 AM CDT Tue Apr 12 2022
..WIDESPREAD EXTREME FIRE WEATHER CONDITIONS TODAY...
Confidence remains high regarding the potential for significant
fires, particularly across far northern portions of the area
including northern Lea county and perhaps the far northern Permian
Basin, extending north-northeastward across the South Plains and
Texas Panhandle. A more conditional, moderate threat for
significant fires exists across most of the Permian Basin, Upper
Trans Pecos, Guadalupe Mountains, and Southeast New Mexico, given
continued extremely dry conditions, above normal temperatures, and
above normal fuel loading. An attendant jet associated with a
passing trough to the north of the region today will yield windy
to very windy conditions across all of Southeast New Mexico, the
Guadalupe Mountains, and portions of the northwestern Permian
Basin and Upper Trans Pecos by late this morning. Conditions will
deteriorate rapidly, with widespread extreme RFTI likely across
the aforementioned areas by early this afternoon. RFTIs as high as
5-6 are expected south to the Davis and Chinati Mountains as well
as across portions of the Marfa Plateau and Presidio Valley.
Despite RFTIs being lower further south, ERCs above the 97th
percentile are already observed across the Rio Grande Valley and
potions of the Big Bend northward across the Stockton Plateau and
Permian Basin into Southeast New Mexico, with multi-decadal record
ERCs observed across the PSA. Thus, the threat for significant
wildfires increases markedly areawide today, with increased focus
for potentially large and destructive wildfires across Southeast
New Mexico and the Guadalupe Mountains, and possibly east across
Upper Trans Pecos, and portions of the Permian Basin where winds
will be stronger. The strongest winds today will be across the
Guadalupe and Delaware Mountains where a prolonged period of gusts
to 75 mph will be possible, and across the Southeast New Mexico
Plains where gusts to 60 mph are possible.
Critical fire weather conditions may continue into tonight,
particularly across the Guadalupe and Delaware Mountains where
winds will remain strong through Wednesday morning, and possibly
across the higher elevations of the Davis Mountains where winds
will increase markedly this evening. As to be expected, recovery
tonight will be poor to fair at best, with a strong Pacific Front
expected to move through the region overnight, resulting in a
shift from westerly to northwesterly winds that will remain
elevated and gusty, persisting through the day on Wednesday.
Despite cooler temperatures, Wednesday looks to be another day of
widespread extreme fire weather conditions as subzero dewpoints
overspread the region resulting in min RHs from 2-5% for nearly
the entire area Wednesday afternoon and RFTIs ranging from 5-8
along and north of I- 10 and across the Davis Mountains. Wednesday
evening, winds will diminish, with lighter winds on Thursday
mitigating fire weather concerns for most of the area. However,
extremely dry conditions will continue, with above normal
temperatures expected Thursday through the weekend yielding the
threat for intermittent elevated and critical fire weather
conditions into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 58 77 41 / 0 0 0 0
Carlsbad 85 46 76 39 / 0 0 0 0
Dryden 93 61 87 50 / 0 0 0 0
Fort Stockton 91 56 78 47 / 0 0 0 0
Guadalupe Pass 76 44 67 44 / 0 0 0 0
Hobbs 83 46 72 37 / 0 0 0 0
Marfa 83 44 73 35 / 0 0 0 0
Midland Intl Airport 91 55 76 42 / 0 0 0 0
Odessa 90 56 76 45 / 0 0 0 0
Wink 89 51 78 38 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 PM CDT this evening for Andrews-Gaines-
Loving-Reeves County Plains-Ward-Winkler.
High Wind Warning until 8 PM CDT this evening for Eastern
Culberson County.
High Wind Warning until 1 PM CDT /noon MDT/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 7 PM this evening to 1 PM CDT Wednesday
for Davis Mountains.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
Wind Advisory until 7 PM MDT this evening for Central Lea County-
Southern Lea County.
High Wind Warning until 7 PM MDT this evening for Eddy County
Plains-Northern Lea County.
High Wind Warning until noon MDT Wednesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 352 AM CDT Tue Apr 12 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-130900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 352 AM CDT Tue Apr 12 2022 /252 AM MDT Tue Apr 12 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect today for all of Southeast New Mexico and West Texas, with widespread extreme fire weather conditions possible. A High Wind Warning is in effect from late this morning through tonight for the Guadalupe and Delaware Mountains. A High Wind Warning is also in effect from this morning through early this evening for eastern Culberson County, the Eddy County Plains, and northern Lea County. A High Wind Warning is in effect for the higher elevations of the Davis Mountains tonight. A Wind Advisory is in effect for portions of Southeast New Mexico, the Upper Trans Pecos, and northwestern Permian Basin late this morning through early this evening. Blowing dust is expected across the area today, which may reduce visibility. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional critical to extreme fire weather conditions are possible on Wednesday, and a Fire Weather Watch is in effect for all of Southeast New Mexico and West Texas. High winds will continue Wednesday morning across the Guadalupe, Delaware, and Davis Mountains, where a High Wind Warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023576.